Alert archive / North Carolina / River Flood Warnings in 2020
River Flood Warning 36, NWS Raleigh, NC
NWS Raleigh, NC issued this river flood warning at Jun 17, 2020, 9:08 AM EDT for Franklin County, North Carolina. It took effect at Jun 17, 2020, 2:00 PM EDT. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2020, 9:08 AM EDT (13:08 UTC)
- In effect from
- Jun 17, 2020, 2:00 PM EDT
- Expired
- Jun 19, 2020, 2:19 PM EDT
- In force
- 48 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- Minor
County Franklin County, NC
The radar
The Raleigh/Durham radar (KRAX), 50 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tar River at Louisburg (LOUN7). The gauge peaked at 22.25 ft at Jun 18, 2020, 5:00 PM EDT.
- Action stage
- 20 ft
- Minor stage
- 20 ft
- Moderate stage
- 22 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02081747, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Jun 17, 6:50 AM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 17, 6:50 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 650 AM EDT Wed Jun 17 2020 .SYNOPSIS... An upper level low centered across southern NC this morning will drift north into southern WV by Thursday morning. The upper low will lift north through Friday as an upper level trough lingers across our region into the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 400 AM Wednesday... The persistent upper level low and it's associated cold pocket of air aloft will slowly drift northwest through tonight and should be centered over southwestern VA and far southern WV by Thursday morning. The latest surface analysis shows a 1013 mb surface low centered just off the coast from MHX. NWP guidance lifts the surface low north across eastern NC this morning and then toward the NC/VA border this afternoon before the low becomes less defined as it drifts west across the NC Piedmont this evening and overnight. Latest radar imagery shows a prominent area of rain and rain showers along with some embedded thunderstorms across mainly the northern and eastern Piedmont as well as the Coastal Plain. This area of precipitation is largely being driven by moist isentropic upglide noted near the 295-300K surface. In addition, low level convergence and frontogenesis in the Coastal Plain and mid-level lapse rates around 6.5 deg C/km has been supporting the precipitation and generating some isolated convection. This area of precipitation is expected to gradually shift west and northwest very slowly this morning will increasing rain chances across the northwest Piedmont and Triad areas. With time, precipitation will shut off this morning across the east as the main area of precipitation shifts east. As the surface low drifts northwest, the warm sector with MLCAPE values of 1000-1500 J/Kg across eastern NC early this morning, centered near the Sounds, will spread northwest and west into early this afternoon. A narrow region of MLCAPE values of 1500 J/Kg will move across the northern and central Coastal Plain late this morning into this evening. Given some breaks in the overcast and a WNW to ESE surface boundary, there is the potential for a few to strong to possibly severe storms this afternoon mainly from Wilson and Henderson north and east. Otherwise, scattered to numerous showers and isolated storms are expected this afternoon and evening across the north with lesser chances across the south where the airmass will be drying a bit and with less forcing for ascent. Highs today will be tricky given the locked in wedge air mass across the interior Piedmont and some breaks in the overcast and the intrusion of the warm sector to the east. Have lowered maxes a degree or two across the damming region which is a couple of degree cooler than the coldest MET guidance which was several degrees too warm on Tuesday. Highs will range from 63 to 68 in the Triad to the lower 70s in the Triangle to the upper 70s to near 80 across the Coastal Plain. Lows tonight will range in the lower to mid 60s. -Blaes && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 415 AM Wednesday... The upper-level low will continue to lift north on Thursday and Thursday night, reaching eastern OH and western PA by Friday morning. The week surface low across northwestern NC early on Thursday weakens and dissipates into a trough across western NC and VA. With the upper level trough axis west of our region, central NC will remain in a southerly cyclonic flow in a moist air mass. This will support widely scattered showers and perhaps a thunderstorm on Thursday morning with somewhat more numerous afternoon and evening showers and storms with the greatest coverage across the west near a region of low level convergence and in greater proximity to the upper trough axis. Highs on Thursday should moderate into the mid 70s in the northwest Piedmont and Triad area to the upper 70s to lower 80s elsewhere. Lows will range in the lower to mid 60s. -Blaes && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 415 AM Wednesday... The lingering upper-level low will hover over the lower Great Lakes region the end of the week, with general troughing across central NC. At the surface, high pressure will anchor off the coast, with troughing across the Appalachians. This pattern, with precipitable water around 1.50" and southerly flow helping dewpoints creep back in the upper 60s, will be conducive for diurnal showers and thunderstorms across the region Friday and Saturday, with some storms lingering in the overnight hours on Friday. Highs for the end of the week will slowly creep into the mid 80s, with highest temperatures in the Sandhills and southern Piedmont. 00Z Wed models are generally in good agreement with the upper-level trough pushing offshore early next week and a weak upper-level ridge building in Sunday and Monday, with minor differences in the timing. Subsidence from the ridge will help limit the coverage of showers and thunderstorms that develop through the period, and most areas should remain dry overnight after diurnal convection ends. The surface high will build further southeast away from the Carolina Coast early next week, helping surface flow to shift more southwesterly. Increasing heights from the ridge and warm air advection will help highs early next week return to near 90 for portions of the southern Piedmont Sunday, and most other areas Monday and Tuesday. A rise in the dewpoints into the low 70s in eastern portions of the region will make it quite muggy early next week, and keep low temperatures in the low 70s. An upper-level trough then approaches the region from the west by mid-next week, providing greater instability aloft and an increase in coverage of showers and thunderstorms Tuesday afternoon and Tuesday night. && .AVIATION /11Z WEDNESDAY THROUGH SUNDAY/... As of 650 AM Wednesday... Widespread IFR to MVFR ceilings and some visibility restrictions continue across central NC early this morning in a cool and moist air mass with areas of light rain, fog and drizzle. Most noteworthy, a band of showers and a few thunderstorms extend across the eastern Piedmont and Coastal Plain. This area of rain will continue to shift north during the morning. Additional scattered to numerous showers and some thunderstorms are expected to the develop late this morning and afternoon with the greatest coverage across the north. IFR to MVFR ceilings will continue into the mid morning hours with ceilings lifting across the Coastal Plain and eastern Piedmont late this morning and even this afternoon. Some breaks in the overcast are possible this afternoon across the east with low stratus IFR to LIFR ceilings expected to return this tonight. Looking beyond 12 UTC Thursday: An unsettled pattern is expected through the period although widespread and persistent flight restrictions are not expected. VFR conditions will be mixed with periods of mainly afternoon and evening scattered showers and storms as well as periods of late night and early morning fog and stratus. -Blaes && .CLIMATE... Record cold high temperature 6/16 6/17 Fayetteville 70 (1948) 63 (1965) Greensboro 62 (1965) 68 (2003) Raleigh 62 (1965) 66 (1979) && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...Blaes LONG TERM...JJT AVIATION...Blaes CLIMATE...RAH
Hazardous weather outlook, Jun 17, 4:52 AM EDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 452 AM EDT Wed Jun 17 2020 NCZ008>011-026>028-043-180900- Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson- 452 AM EDT Wed Jun 17 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Periods of showers and thunderstorms, some with heavy rain, are expected today. In addition, a few thunderstorms may become strong to severe with damaging downburst winds and some hail. With Streams and creeks are already running high, any additional heavy precipitation could result in flooding of low lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are expected into the weekend. Already saturated soils and additional rainfall may result in rises on area streams and rivers and could lead to areas of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-021>025-038>042-078-180900- Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph- Chatham-Wake-Johnston-Wayne- 452 AM EDT Wed Jun 17 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Periods of showers and thunderstorms, some with heavy rain, are expected today. Streams and creeks are already running high, and any additional heavy precipitation could result in flooding of low lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are expected into the weekend. Already saturated soils and additional rainfall may result in rises on area streams and rivers and could lead to areas of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ073>077-083>086-088-089-180900- Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 452 AM EDT Wed Jun 17 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are expected today. Streams and creeks are already running high, and any additional heavy precipitation could result in flooding of low lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are expected into the weekend. Already saturated soils and additional rainfall may result in rises on area streams and rivers and could lead to areas of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 17, 7:19 AM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
719 AM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 W NASHVILLE 35.97N 78.01W
06/17/2020 M5.33 INCH NASH NC COCORAHS
COCORAHS STATION NC-NS-2 NASHVILLE 3.2 W.
&&Local storm report, Jun 17, 7:20 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
720 AM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN 3 S DORTCHES 35.96N 77.85W
06/17/2020 M3.65 INCH NASH NC MESONET
MESONET STATION STON7 3.3 S DORTCHES.
&&Local storm report, Jun 17, 8:02 AM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
802 AM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM FLASH FLOOD 4 ENE HENDERSON 36.34N 78.35W
06/17/2020 VANCE NC 911 CALL CENTER
SEVERAL ROADS FLOODED AND CLOSED. MULTIPLE
TREES DOWN ACROSS ROADS DUE SOLELY TO
WEAKENED ROOT SYSTEMS.
&&
GIHLocal storm report, Jun 17, 8:05 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
805 AM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 W NASHVILLE 35.97N 78.01W
06/17/2020 M5.33 INCH NASH NC COCORAHS
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3 W
NASHVILLE. COCORAHS STATION NC-NS-2
NASHVILLE 3.2 W. CORRECTED TO NOTE THAT THIS
IS A 24 HOUR OBSERVATION ENDING AT 7AM.
&&Local storm report, Jun 17, 8:06 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
806 AM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HEAVY RAIN 3 SW ROCKY MOUNT 35.93N 77.83W
06/17/2020 M3.77 INCH NASH NC MESONET
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
SW ROCKY MOUNT. MESONET STATION RMBN7 2.9 SW
ROCKY MOUNT. CORRECTED TO NOTE THAT THIS IS
A 24 HOUR OBSERVATION ENDING AT 7AM.
&&Local storm report, Jun 17, 8:07 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
807 AM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM HEAVY RAIN 2 SSE CENTERVILLE 36.15N 78.10W
06/17/2020 M5.59 INCH FRANKLIN NC MESONET
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 2
SSE CENTERVILLE. MESONET STATION CW0198
CASTALIA. CORRECTED TO NOTE THAT THIS IS A
24 HOUR OBSERVATION.
&&The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:07 PM EDT | Areal Flood Advisory | RAH | Chatham, Harnett, Lee, Moore, Wake | 104 min |
| Jun 17, 12:32 AM EDT | Special Weather Statement | RAH | Franklin, Nash, Vance, Warren, Wilson | 88 min |
| Jun 17, 12:50 AM EDT | Areal Flood Advisory | RAH | Franklin, Nash, Vance, Warren, Wilson | 3 hr |
| Jun 17, 4:39 AM EDT | Areal Flood Advisory | RAH | Franklin, Granville, Nash, Vance, Warren, Wilson | 3 hr |
| Jun 17, 5:11 AM EDT | Flash Flood Warning | RAH | Franklin, Nash, Vance, Warren | 4 hr |
| Jun 17, 8:23 AM EDT | Flash Flood Warning | RAH | Franklin, Granville, Halifax, Nash, Person, Vance and 1 more | 4 hr |
| Jun 17, 9:08 AM EDT | River Flood Warning | RAH | Edgecombe | 5 days |
| Jun 17, 12:16 PM EDT | Areal Flood Warning | RAH | Franklin, Granville, Nash, Vance, Warren | 3 hr |
| Jun 17, 3:08 PM EDT | Areal Flood Warning | RAH | Franklin, Granville, Nash, Vance, Warren | 18 hr |
| Jun 17, 4:48 PM EDT | Areal Flood Advisory | RAH | Halifax, Warren | 93 min |
Nearby
River Flood Warnings in North Carolina, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.